Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2016, 12:22 PM CDT for Adair County, Madison County, Union County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2016, 12:22 PM CDT (17:22 UTC)
- Expired
- May 13, 2016, 12:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Madison County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 79 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 12:25 PM CDT | HAIL 0.88 | 5 Sse Orient, IA | DIME TO NICKEL HAIL. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
264
WUUS53 KDMX 131722
SVRDMX
IAC001-121-175-131745-
/O.NEW.KDMX.SV.W.0015.160513T1722Z-160513T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1222 PM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
NORTHEASTERN UNION COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN ADAIR COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 1245 PM CDT
* AT 1221 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
NORTHEAST OF GREEN VALLEY LAKE...OR 8 MILES NORTHEAST OF CRESTON...
MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CRESTON...GREEN VALLEY LAKE...AFTON...LORIMOR...MACKSBURG...THAYER AND
GREEN VALLEY LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4111 9445 4126 9435 4120 9393 4116 9394
4116 9401 4090 9402 4090 9403
TIME...MOT...LOC 1721Z 290DEG 40KT 4116 9428
HAIL...1.00IN
WIND...60MPH
$$
SMALL2 follow-up statements
214
WWUS53 KDMX 131733
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1233 PM CDT FRI MAY 13 2016
IAC001-131742-
/O.CAN.KDMX.SV.W.0015.000000T0000Z-160513T1745Z/
ADAIR IA-
1233 PM CDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAIR COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4090 9404 4104 9432 4116 9428 4116 9424
4124 9424 4120 9393 4116 9394 4116 9401
4090 9402
TIME...MOT...LOC 1732Z 290DEG 40KT 4112 9412
$$
IAC121-175-131745-
/O.CON.KDMX.SV.W.0015.000000T0000Z-160513T1745Z/
MADISON IA-UNION IA-
1233 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHWESTERN MADISON AND EASTERN UNION COUNTIES...
AT 1232 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES EAST OF
CRESTON...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
AFTON...LORIMOR...MACKSBURG AND THAYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4090 9404 4104 9432 4116 9428 4116 9424
4124 9424 4120 9393 4116 9394 4116 9401
4090 9402
TIME...MOT...LOC 1732Z 290DEG 40KT 4112 9412
HAIL...1.00IN
WIND...60MPH
$$
SMALL413
WWUS53 KDMX 131745
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1245 PM CDT FRI MAY 13 2016
IAC121-175-131755-
/O.EXP.KDMX.SV.W.0015.000000T0000Z-160513T1745Z/
MADISON IA-UNION IA-
1245 PM CDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON AND
EASTERN UNION COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED
TO EXPIRE.
LAT...LON 4090 9404 4104 9432 4116 9428 4116 9424
4124 9424 4120 9393 4116 9394 4116 9401
4090 9402
TIME...MOT...LOC 1743Z 290DEG 40KT 4112 9412
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:29 AM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, May 13, 6:29 AM CDT, 5 hours 53 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 629 AM CDT FRI MAY 13 2016 .SHORT TERM.../Today/ Issued at 319 AM CDT Fri May 13 2016 A vigorous mid/upper level trough will swing across the upper Midwest today, forcing a notable shift in sensible weather across Iowa. The mild, dry and quiet conditions experienced on Thursday will prevail early this morning, but as the aforementioned trough approaches from the northwest it will be accompanied by a rapidly developing surface low that will track across Nebraska and southern Iowa and into Missouri and Illinois by this evening. Along and northeast of the low pressure center a cold front will sharpen, while broad ascent along the leading flank of the mid/upper level system will generate a swath of precipitation that is currently being observed along the North Dakota/South Dakota border by regional radar imagery. This morning the precipitation will be found northwest of the developing surface low/front, however, as the day progresses low level moisture return from the southwest will allow dewpoints in the 50s to flow up into Iowa, resulting in marginal surface based instability that should allow thunderstorms to develop directly on the rapidly advancing frontal zone. Given the strengthening flow and shear fields associated with this potent system, even weak instability will support some severe weather threat. The question is where the front will lie when instability reaches a sufficient level for convective initiation. Right now the best bet appears to be southeast of the Des Moines metro area but it could be close, with initiation expected around or a little after noon, as opposed to the more showery activity forecast across the north/northwest this morning. The current convective outlook from SPC details this threat quite well and we will be closely monitoring the situation throughout the day. Once the cold front and associated thunderstorms pass through we will see a surge of brisk northwesterly winds and cooler air flowing into the state late in the day, leading to far below normal temperatures over the next couple of days as discussed in the long term section below. .LONG TERM.../Tonight through Thursday/ Issued at 319 AM CDT Fri May 13 2016 Little changes through the mid/long range with temperatures initially the main focus. Cold front to drop through the CWA today with CAA and northerly winds in place tonight. H85 temps drop to around -6C by early Saturday. Therefore still have temps dropping into the 30s across the CWA with temps across the north and west hovering around freezing. Frost possibility still looking uncertain as sfc pres gradient suggest winds to stay up a bit through the night. Therefore will refrain from issuing any frost headline at this time, but go with at least a patchy mention in the grids. Cold air to remain in place for Saturday with some moderation into Sunday. High pressure to slide through the state Saturday into Saturday night which should result in winds going calm and another chilly night. Did keep temps a little warmer Saturday night compared to Friday night as do have a weak impulse dropping southward through the state late Sunday night which could bring some cloud cover helping keep temps from bottoming out too much. Split flow pattern continue across the region into early next week with a southern stream system to skirt the state mainly Monday into Tuesday. This will bring the next chance for some showers across the state. GFS and EC diverge toward the middle to end of next week with the EC bringing a cut-off low through the region while the GFS builds in an upper ridge. For now stuck with drier conditions...and temperatures slightly moderating through the period. Overall though temperatures will remain seasonable cool. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 629 AM CDT Fri May 13 2016 VFR conditions and light winds this morning will be displaced as a cold front sweeps across Iowa from northwest to southeast. The front will be accompanied by showers and thunderstorms along with some low ceilings/visibilities, then followed immediately by stronger northwest winds that will not diminish until after dark. Have taken best estimate at timing the showers/storms and associated lower conditions in the 12Z TAFs, generally from around midday through early afternoon, but updates are likely through the day. && .DMX Watches/Warnings/Advisories...None. && SHORT TERM...Lee LONG TERM...Beerends AVIATION...Lee
Hazardous weather outlook, May 13, 3:45 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 AM CDT FRI MAY 13 2016 IAZ074-075-083>086-092>097-141000- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 345 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME MAY BE SEVERE WITH LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. IAZ005>007-015>017-023>028-033>039-044>047-057-141000- KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON- 345 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED TODAY. PATCHY FROST IS POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004-141000- EMMET- 345 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING. PATCHY FROST IS POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A RIVER FLOOD WARNING IS IN EFFECT ALONG THE WEST FORK OF THE DES MOINES RIVER UNTIL SUNDAY AFTERNOON. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ048>050-058>062-070>073-081-082-141000- STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION- 345 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED TODAY. SMALL HAIL OR GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJB
In the hours before
Special weather statement, May 13, 12:08 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1208 PM CDT FRI MAY 13 2016
IAZ071-072-081>083-131815-
UNION IA-MADISON IA-ADAIR IA-ADAMS IA-CLARKE IA-
1208 PM CDT FRI MAY 13 2016
...STRONG STORMS MOVING THROUGH SOUTH CENTRAL IOWA...
AT 1207 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF GREENFIELD...MOVING SOUTHEAST AT 50 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CRESTON...WINTERSET...OSCEOLA...GREENFIELD...STUART...LAKESIDE CASINO...
AVENUE OF THE SAINTS EVENT CENTER...GREEN VALLEY LAKE...AFTON...MURRAY...
ST. CHARLES...TRURO...ORIENT...LORIMOR...PATTERSON...EAST PERU...MACKSBURG...
BEVINGTON...THAYER AND NODAWAY PARK.
LAT...LON 4090 9403 4112 9461 4150 9436 4151 9429
4139 9379 4090 9378
TIME...MOT...LOC 1707Z 293DEG 42KT 4129 9426
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:26 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 49 min |
| May 13, 12:08 PM CDT | Special Weather Statement | DMX | Clarke, Madison, Union | 67 min |
| May 13, 12:52 PM CDT | Special Weather Statement | DMX | Clarke, Lucas | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.